Did Cough Medicine Contribute To NYC Infant’s Death?
NEW YORK (CBS 2) — Relatives of a baby boy who died after being given a dose of children’s cough syrup made their voices heard Friday night.
A distraught uncle spoke out about the tiny victim, only 4 months old, and what he called the tragic mistake that is tearing his family apart – a mistake he said others must learn from.
“Read the directions,” the uncle told CBS 2’s Dave Carlin. “That’s it. Read the directions.”
The uncle of Daniel Richardson said his nephew might still be alive if his babysitter looked more closely at the small print on a box of children’s cough medicine.
“I just want everybody to know that it’s a tragedy, and no foul play involved,” he said.
The boy was being watched by his aunt, Patricia Richardson, in a second-floor apartment on Greene Avenue in Bushwick.
The uncle said she gave the boy over-the-counter children’s medication to try to soothe his cough Thursday night.
Daniel stopped breathing, and was later pronounced dead at Woodhull Hospital.
“That’s the wrong thing to do, and that’s a very sad thing,” neighbor Lukia Johnson said. “I’m sorry for the family, because that is very bad.”
“I hope everybody learns a lesson – I hope that everybody just knows [to] read the directions and know everything before you give it to your child,” the uncle said.
The Centers for Disease Control confirmed that there are no cough medicines available on the market that are approved for children under 2 years old. They were all pulled off the market a few years ago, in part due to the danger of accidental overdose.
“A 4-month-old infant should have only two things: some steam, sit in the bathroom and steam for a few minutes; or some normal saline nose drops,” pediatrician Dr. Laura Popper said.
Patricia Richardson was interviewed by investigators, but no criminal charges have been filed. The case stands now as a tragic accident, and a reminder that whenever babies as tiny as Daniel get sick, they need doctors.
An autopsy will determine the boy’s official cause of death.